Alert archive / Oregon / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 7, NWS Boise, ID

May 24, 2003Baker County, Oregon

NWS Boise, ID issued this severe thunderstorm warning at May 24, 2003, 6:03 PM PDT for Baker County, Oregon. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2003, 6:03 PM PDT (01:03 UTC)
Expired
May 24, 2003, 6:45 PM PDT
In force
42 min
Issued by
NWS Boise, ID
Area
Counties, with a storm outline in the text

County Baker County, OR

The radar

The Pendleton radar (KPDT), 143 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
3231 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:56 PM PDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 24, 2:56 PM PDT, 3 hours 7 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
355 PM MDT SAT MAY 24 2003

WIDESPREAD THUNDERSTORM DEVELOPMENT SOUTHERN CWFA THIS AFTERNOON
LIFTING NORTH WITH STORM SPOTTER REPORTS OF HEAVY SHOWERS/GUSTY
WINDS BUT NO HAIL. AIR MASS OVER CWFA NORTH INTO EASTERN WA/
NORTHERN ID BECOMING VERY UNSTABLE WITH BEST CONVECTIVE POTENTIAL
FOR STRONG TO SEVERE THUNDERSTORMS NORTH OF CWFA THROUGH THIS
EVENING DUE TO APPROACHING S/WV TROUGH ALONG NORTHWEST COAST
INTERACTING WITH UNSTABLE/HOT AIR MASS OVER AREA. SEVERE
THUNDERSTORM WATCH 428 ALREADY IN PLACE THROUGH 250200Z.  S/WV AND
ACCOMPANYING SURFACE COLD FRONT MOVES THROUGH CWFA LATER TONIGHT
SHIFTING UNSTABLE AIR MASS EAST EARLY SUN. FEW RESIDUAL SHOWERS
EARLY SUN WITH SLIGHT CHANCE OF THUNDERSTORMS. BUT WITH COOLER
LOW-LEVEL AIR MASS MOVING INTO CWFA THUNDERSTORM POTENTIAL DECREASES
THROUGH DAY. TEMPS ALSO COOL FROM 20-25 DEGREES ABOVE NORMAL THIS
AFTERNOON TO 5-10 DEGREES ABOVE NORMAL SUN/MON WITH L/WV HIGH
PRESSURE RIDGE HOLDS STRONG OVER WESTERN U.S. SHORT-RANGE MODELS
OFFER WIDE RANGE OF SOLUTIONS SUN NIGHT/MON WITH ETA MOVING S/WV
THROUGH NORTHERN ZONES WITH NEXT ROUND OF SHOWERS. PREFERRED GFS
HOLDS S/WV FURTHER NORTHWEST WITH LOWER QPF AMOUNTS AND LOWER POPS.
THIS TREND BETTER DUE TO L/WV HIGH PRESSURE OVER AREA AND WEAKENING
NATURE OF S/WV. RIDGE CONTINUES TO BUILD MON/TUE LIFTING STORM TRACK
NORTH OF CWFA FOR WARNING TEMPS AGAIN. TEMPS REACHING AROUND 10
DEGREES ABOVE NORMAL AGAIN BY MIDWEEK.

EXTENDED MODELS FAIRLY CONSISTENT THROUGH ABOUT THU BEFORE OFFERING
VARYING SOLUTIONS FRI/SAT. L/WV HIGH PRESSURE RIDGE REMAINS OVER
WEST THROUGH EXTENDED PERIOD. NEXT PACIFIC TROUGH LIFTS NORTH OVER
WESTERN RIDGE LATE WED/THU DEPRESSING RIDGE SOMEWHAT FOR SLIGHTLY
COOLER TEMPS (CLOSER TO NORMAL) LATTER PORTION OF WEEK. AS S/WV
PASSES TO NORTH OF AREA WED AFTERNOON/EVENING SOME MID-LEVEL
MOISTURE COULD PRODUCE SOME SHOWERS NORTHERN ZONES.

.BOI...SEVERE THUNDERSTORM WATCH SE OREGON ZNS (ORZ 61/62/63)
       UNTIL 02Z.

=

PARKER
Hazardous weather outlook, May 24, 5:00 AM PDT, 13 hours 3 minutes before
IDZ011>016-028>030-ORZ061>064-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE IDAHO
600 AM MDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST OREGON
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHWEST IDAHO ON
SUNDAY.

Nearby

Severe Thunderstorm Warnings in Oregon, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.